Alabama, 2006Damaging Wind in Alabama, June 23, 2006
June 23, 2006 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 23, 2:01 PM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 23, 2:01 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT FRI JUN 23 2006
.SHORT TERM...
A LARGE OUTFLOW BOUNDARY FROM PRE EXISTING THUNDERSTORMS IN
NORTHERN MISSISSIPPI HAS ENHANCED THUNDERSTORMS ACROSS CENTRAL
ALABAMA TODAY. ADDITIONALLY...NUMEROUS SMALLER OUTFLOW BOUNDARIES
SCATTERED ACROSS THE STATE FROM CONVECTION YESTERDAY AND LAST
NIGHT HAVE NO DOUBT PLAYED A ROLE. THESE THUNDERSTORMS HAVE
TRANSITIONED FROM MORE STEADY STATE STORMS...TO PULSING STORMS AS
AFTERNOON HEATING HAS BECOME MORE OF A FACTOR. STORMS SHOULD
CONTINUE THROUGH THE AFTERNOON HOURS...AND GRADUALLY DEGREASE IN
BOTH INTENSITY AND COVERAGE AFTER SUNSET.
TEMPERATURES ARE CURRENTLY IN THE LOWER TO MIDDLE 90S WHERE RAIN
AND OR OUTFLOW HAS COOLED THE AIR AT SOMETIME DURING THE DAY.
OTHERWISE...READINGS ARE IN THE MIDDLE 90S.
OVERNIGHT...PATCHY FOG MAY BECOME A PROBLEM AFTER MIDNIGHT AS THE
RESULT IN INCREASE GROUND MOISTURE AND LOW TEMPERATURES IN THE
UPPER 60S TO LOW 70S. A FEW LINGERING SHOWERS OR THUNDERSTORMS
CANNOT BE RULED OUT AFTER MIDNIGHT.
MORE OF THE SAME IS EXPECTED TOMORROW. TYPICAL SUMMERTIME
AFTERNOON SHOWERS ARE EXPECTED...ALTHOUGH HIGH TEMPERATURES SHOULD
ONLY CLIMB TO NEAR 90 DEGREES AT MOST LOCATIONS. A WEAK SURFACE
FRONT WILL STALL SOMEWHERE ACROSS NORTH CENTRAL ALABAMA...LIKELY
FROM AROUND TUSCALOOSA TO ANNISTON. THIS FEATURE WILL RESULT IN
SLIGHTLY HIGHER PRECIPITATION CHANCES ACROSS THE AREA. ON
SUNDAY RAIN CHANCES WILL BE HIGHLY DEPENDENT ON WHERE THE FRONT
ACTUALLY STALLS. AT THIS TIME IT LOOKS LIKE MOST AREAS NORTHWEST
OF A LINE FROM EUTAW TO TUSCALOOSA TO JASPER SHOULD BE ON THE DRY
SIDE OF THE FRONT...WITH INCREASING RAIN CHANCES AS YOU MOVE EAST.
TEMPERATURES SHOULD STAY OUT OF THE 90S FOR MUCH OF THE
AREA...WITH THE EXCEPTION OF AREAS AROUND MONTGOMERY AND TROY.
.LONG TERM...
RELIEF FROM THE HEAT IS EXPECTED TO CONTINUE THROUGH MUCH OF THE
UPCOMING WORK WEEK. HIGHS WILL BE NEAR NORMAL...88-92 WITH LOWS
GENERALLY IN THE MIDDLE 60S. MODEST AREA LAWNS MAY EVEN TURN
GREEN AGAIN. RAINFALL OVER THE WEEKEND AND SUNSHINE DURING THE
WORK WEEK SHOULD BE ENOUGH TO MAKE EVEN THE DRIEST LAWN SMILE.
ISOLATED AFTERNOON STORMS MAY ADD ADDITIONAL MOISTURE TO THE
MIX...BUT NO ORGANIZED SYSTEMS ARE EXPECTED.
&&
.AVIATION...DISCUSSION FOR 18Z TAFS.
MVFR CONDITIONS EXPECTED 18Z THROUGH 01Z FOR SCATTERED SHOWERS AND
THUNDERSTORMS THAT ARE EXPECTED ACROSS THE AREA. A FEW LOCATIONS
COULD SEE IFR CONDITIONS IF THUNDERSTORMS PERSIST FOR ANY LENGTH OF
TIME WITH VISIBILITIES LESS THAN 3 MILES.
FROM 01Z TO 08Z VFR CONDITIONS EXPECTED. AFTER 08Z AND UNTIL 14Z A
FEW LOCATIONS...TCL...ANB COULD SEE MVFR CONDITIONS DUE TO
VISIBILITIES OF 3 TO 5 MILES IN FOG. AFTER 14Z VFR CONDITIONS WILL
PREVAIL AT ALL LOCATIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 69 89 68 88 / 40 40 30 30
ANNISTON 70 91 67 89 / 30 40 30 30
BIRMINGHAM 70 91 69 88 / 30 30 30 30
TUSCALOOSA 70 92 69 89 / 20 30 20 20
CALERA 71 91 71 90 / 30 40 30 30
AUBURN 71 90 68 89 / 30 40 30 30
MONTGOMERY 72 91 71 92 / 20 40 30 30
TROY 71 91 69 91 / 20 40 30 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
12/SIRMON
Hazardous weather outlook, Jun 23, 4:00 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT FRI JUN 23 2006
ALZ011>015-017>050-242200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
500 PM CDT FRI JUN 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED SOUTH OF A
HAMILTON TO BIRMINGHAM TO PIEDMONT LINE THROUGH 10 PM CDT. HAIL UP
TO THE SIZE OF NICKELS AND DAMAGING WINDS UP TO 60 MPH ARE THE
MAIN HAZARDS.
THE COMBINATION OF HOT UNSTABLE AIR AND AN APPROACHING LOW PRESSURE
DISTURBANCE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO CENTRAL
ALABAMA THROUGH 10 PM CDT. LOCATIONS SOUTH OF INTERSTATE 20 HAVE THE
BEST CHANCE FOR STRONG TO SEVERE STORMS WITH HAIL AND DAMAGING WINDS.
THE SHOWERS AND STORMS WILL DISSIPATE BETWEEN 9 AND 11 PM CDT WITH
THE LOSS OF DAYTIME HEATING.
WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...HIGH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE FOR STRONG THUNDERSTORMS BETWEEN 1 AND 10 PM CDT
SATURDAY ACROSS AREAS MAINLY SOUTH OF INTERSTATE 59 AS THE AIR WILL
REMAIN UNSTABLE. GUSTY WINDS UP TO 45 MPH AND PEA SIZE HAIL ARE THE
MAIN HAZARDS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED...MAINLY SOUTH OF A HAMILTON TO BIRMINGHAM TO
HAMILTON LINE THROUGH 10 PM CDT TONIGHT.
MBS/91
In the hours before
Special weather statement, Jun 23, 3:09 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT FRI JUN 23 2006
ALZ034-232200-
BIBB-
409 PM CDT FRI JUN 23 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 500 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF WEST BLOCTON...MOVING SOUTHEAST AT 10
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST BLOCTON THROUGH
500 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.
KSL
Special weather statement, Jun 23, 3:53 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 PM CDT FRI JUN 23 2006
ALZ022-232245-
PICKENS-
453 PM CDT FRI JUN 23 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 545
PM CDT...
...SMALL HAIL AND WINDS OF 35 TO 45 MPH ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...
AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CARROLLTON. THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CARROLLTON AND
ALICEVILLE THROUGH 545 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
IN ADDITION TO SMALL HAIL...THESE STORMS COULD PRODUCE STRONG GUSTY
WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
10/ARM
Local storm report, Jun 23, 4:25 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM NON-TSTM WND DMG 6 SE TUSCALOOSA 33.18N 87.47W
06/23/2006 TUSCALOOSA AL FIRE DEPT/RESCUE
POWERLINE DOWN CADDIS RD. HAGLER COMMUNITY.
&&
MBAERSpecial weather statement, Jun 23, 4:36 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT FRI JUN 23 2006
ALZ037-038-043-045-047-232330-
CHAMBERS-ELMORE-LEE-MACON-TALLAPOOSA-
536 PM CDT FRI JUN 23 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON...LEE...ELMORE...
TALLAPOOSA AND CHAMBERS COUNTIES UNTIL 630 PM CDT...
...WINDS 35 TO 50 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES SOUTHEAST OF FIVE POINTS TO COOSA
RIVER...MOVING SOUTHEAST AT 25 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WIND
CREEK STATE PARK...TITUS...STROUD...NEW SITE...MILLTOWN...JACKSONS
GAP...FIVE POINTS AND DAVISTON THROUGH 630 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
PEA SIZE HAIL...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OVER
ONE INCH ARE POSSIBLE WITH THESE STORMS AS WELL.
MBS/91
Special weather statement, Jun 23, 4:44 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT FRI JUN 23 2006
ALZ039-232315-
MARENGO-
544 PM CDT FRI JUN 23 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL
615 PM CDT...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
...WINDS 35 TO 50 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SWEET WATER. THIS THUNDERSTORM WAS NEARLY
STATIONARY.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THOMASTON...SHILOH...
SWEET WATER...AND MAGNOLIA THROUGH 615 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
GUSTY WINDS ARE LIKELY AS WELL. THESE WINDS CAN BREAK OFF SMALL TREE
LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND
TRASH CANS.
MBS/91
Special weather statement, Jun 23, 4:53 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 PM CDT FRI JUN 23 2006
ALZ041-042-044-232345-
AUTAUGA-LOWNDES-MONTGOMERY-
553 PM CDT FRI JUN 23 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES...MONTGOMERY AND
AUTAUGA COUNTIES UNTIL 645 PM CDT...
...WINDS 35 TO 50 MILES AN HOUR ARE LIKELY FROM APPROACHING
THUNDERSTORMS...
AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 13 MILES NORTHEAST OF PRATTVILLE TO
6 MILES NORTH OF BENTON...MOVING SOUTHEAST AT 30 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MONTGOMERY...POSEYS CROSSROADS... INDEPENDENCE... AUTAUGAVILLE...
BENTON...PRATTVILLE...WHIT E HALL...LOWNDESBORO AND MOSSES THROUGH
645 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
PEA SIZE HAIL...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OVER
AN INCH ARE POSSIBLE WITH THE STORMS AS WELL.
MBS/91
Thunderstorm Wind, Randolph
- When
- June 23, 5:10 PM CST
- Where
- Randolph County, Roanoke
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.150, -85.350
Numerous trees and power lines were blown down. The windows of a downtown building were blown out, and a plywood wall of a theater were blown out.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, June 23, 20061 death · 1 event
- Flash Flooding and Hail in Virginia, June 23 to 24, 2006$500,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Georgia, June 23, 2006$206,000 · 1 in hail · 19 events
- Flash Flooding and Flood in Massachusetts, June 23, 2006$122,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Nebraska, June 23 to 24, 2006$95,000 · 61 kt wind · 9 events
- Damaging Winds in Mississippi, June 23, 2006$60,000 · 58 kt wind · 2 events
- Damaging Wind in Mississippi, June 23, 2006$50,000 · 60 kt wind · 1 event
- Lightning Strike in North Carolina, June 23, 20063 injured · 1 event
- Damaging Wind in Tennessee, June 23, 2006$30,000 · 60 kt wind · 1 event
- Flash Flooding and Hail in Virginia, June 23, 2006$17,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in Tennessee, June 23, 20061 injured · 61 kt wind · 10 events
- Hail and Damaging Wind in Mississippi, June 23, 2006$20,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516525.